Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 117, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 4:39 PM CDT for 4 counties in Illinois. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 21, 2020, 5:23 PM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, IL, Macon County, IL, Sangamon County, IL, Shelby County, IL
The radar
The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 4:45 PM CDT | TSTM WND DMG | Stonington, IL | APPROX 4 INCH TREE LIMBS DOWN INTO POWER LINES IN STONINGTON. WINDS EST TO 60 MPH BY EMERGENCY MANAGER. |
| Jul 21, 5:00 PM CDT | TSTM WND DMG | 3 W Moweaqua, IL | LARGE TREE DOWN ALONG COUNTY ROAD 2400E. |
| Jul 21, 5:10 PM CDT | TSTM WND GST 65 | Long Creek, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
766 WUUS53 KILX 212139 SVRILX ILC021-115-167-173-212245- /O.NEW.KILX.SV.W.0117.200721T2139Z-200721T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 439 PM CDT Tue Jul 21 2020 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Northeastern Christian County in central Illinois... Northeastern Sangamon County in central Illinois... Northwestern Shelby County in central Illinois... Southern Macon County in central Illinois... * Until 545 PM CDT. * At 438 PM CDT, severe thunderstorms were located along a line extending from near Mechanicsburg to Taylorville, moving east at 45 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Decatur, Taylorville, Mount Zion, Forsyth, Moweaqua, Harristown, Long Creek, Blue Mound, Macon, Stonington, Illiopolis, Niantic, Mechanicsburg, Mount Auburn, Buffalo, Boody, Willeys, Elwin, Decatur Airport and Hervey City. This includes Interstate 72 between mile markers 114 and 143. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. These storms may cause serious injury and significant property damage. && LAT...LON 3991 8882 3953 8882 3952 8928 3991 8947 TIME...MOT...LOC 2138Z 279DEG 39KT 3985 8944 3953 8927 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ 25
2 follow-up statements
925
WWUS53 KILX 212200
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
500 PM CDT Tue Jul 21 2020
ILC021-167-212210-
/O.CAN.KILX.SV.W.0117.000000T0000Z-200721T2245Z/
Christian-Sangamon-
500 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHRISTIAN AND
NORTHEASTERN SANGAMON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3958 8899 3963 8903 3965 8902 3966 8904
3991 8921 3991 8882 3962 8882
TIME...MOT...LOC 2200Z 249DEG 47KT 3991 8910 3963 8895
$$
ILC115-173-212245-
/O.CON.KILX.SV.W.0117.000000T0000Z-200721T2245Z/
Shelby-Macon-
500 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL SHELBY AND SOUTHERN MACON COUNTIES...
At 500 PM CDT, severe thunderstorms were located along a line
extending from near Warrensburg to near Moweaqua, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Decatur, Mount Zion, Forsyth, Moweaqua, Harristown, Long Creek,
Macon, Niantic, Boody, Hervey City, Elwin and Decatur Airport.
This includes Interstate 72 between mile markers 128 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3958 8899 3963 8903 3965 8902 3966 8904
3991 8921 3991 8882 3962 8882
TIME...MOT...LOC 2200Z 249DEG 47KT 3991 8910 3963 8895
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
25377
WWUS53 KILX 212223
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
523 PM CDT Tue Jul 21 2020
ILC115-173-212232-
/O.CAN.KILX.SV.W.0117.000000T0000Z-200721T2245Z/
Shelby-Macon-
523 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SHELBY AND
SOUTHERN MACON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Macon and northern Shelby county until 600 PM.
LAT...LON 3958 8899 3963 8903 3965 8902 3966 8904
3991 8921 3991 8882 3962 8882
TIME...MOT...LOC 2222Z 279DEG 39KT 3987 8879 3959 8864
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:34 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 334 PM CDT Tue Jul 21 2020 .SYNOPSIS... Issued at 330 PM CDT Tue Jul 21 2020 Scattered showers and thunderstorms will continue to be possible each day this week. However, there will be plenty of dry hours each day. Temperatures generally in the mid to upper 80s are expected through Friday, then lower 90s return over the weekend into early next week as hot and humid conditions prevail. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 A stationary front positioned across central IL roughly from SW to NE will be the focus for storm development the rest of the afternoon and evening. An MCV exciting NE MO will enhance storm development in an air mass that has recovered from earlier storms. Several hours of sunshine have boosted MLCAPEs into the 2500-3500 J/kg range, especially south of I-72. A 72 mph wind gust was measured upstream in Pittsfield, indicated the downburst potential of this system. Have gone with Likely PoPs through the evening across a majority of the CWA, as a consensus of the CAMs are showing additional storm development early this evening just east of the IL River. That complex should progress southeastward into the overnight hours, lingering in our SE counties after midnight. A lull in the storms is expected for the early morning hours over a majority of the CWA. Storm development on Wed will be triggered by the arrival of a cold front from the NW, with the front reaching a line from Rushville to Champaign by 6 pm. Have continued with an increasing chance PoP coverage Wed afternoon as a result. Lows tonight will be in the low 70s, with muggy dewpoint depressions of zero to 2 degrees. Can not rule out some locally dense fog if any clearing can manage to develop in areas that pick up rain. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 330 PM CDT Tue Jul 21 2020 The cold front will continue to progress southward Wed night, keeping storm chances going in the southern counties. The front stalls on Thursday morning across our central CWA before continuing southward. Therefore, high chance PoPs were concentrated south of I-72 Thursday along and ahead of the front. The front then returns north as a warm front on Friday, keeping a threat of storms in our entire area. That FROPA will trigger a warming trend that will result in high temps climbing into the lower 90s this weekend. Heat index readings are projected to climb near or just above 105F across central IL, which would trigger a Heat Advisory if that forecast holds. Storm chances would be suppressed by a capping layer aloft and subsident forcing under high pressure. No obvious trigger for storms is expected until a cold front arrive next week Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 107 PM CDT Tue Jul 21 2020 Aviation concerns are tied to convective trends this afternoon and evening. Some brief low MVFR clouds will linger near PIA at the start of the 18z TAF period, but should mix out and become VFR by 19z. CAMs are showing next wave of storms developing early this afternoon, which radar and satellite trends support. Have included an early afternoon TEMPO for storms at SPI and DEC, and may have to expand that to include CMI by mid afternoon. A wave of storms will fill in roughly along I-72 then gradually shift to the southeast this evening. SPI, DEC and CMI will have the best chances of storms through this evening. Have continued a VCTS at PIA and BMI for late afternoon into evening, but may be able to reduce that time as convective initiation trends reveal themselves this afternoon. Winds look to remain S-SW the next 24 hours, with prevailing winds mainly at or below 10kt. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Shimon SHORT TERM...Shimon LONG TERM...Shimon AVIATION...Shimon
Hazardous weather outlook, Jul 21, 3:50 PM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 350 PM CDT Tue Jul 21 2020 ILZ027>031-036>038-040>057-061>063-222100- Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas- Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan- Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark- Tazewell-Vermilion-Woodford- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing after midnight. Some of the storms may become severe. Damaging winds are the main concern, although an isolated tornado cannot be ruled out. There is also potential for flooding from the stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. At this time, severe weather is not anticipated. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. The most likely time frame is through 5 pm west of I-55, and through 8 pm east of I-55. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-222100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 350 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are expected this evening, before diminishing later tonight. A few of these storms may be strong to briefly severe, with damaging winds the main concern. There is also potential for flooding from the stronger storms. Minor flooding on the Little Wabash River near Clay City, while the Embarras River near Lawrenceville is expected to stay just below flood stage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms will remain a concern through Friday. The storms on Wednesday may be strong to briefly severe. The severe weather potential for Thursday and Friday is uncertain at this time. Hot and humid conditions will return this weekend, with the heat index reaching 100 to 105 degrees Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Shimon
In the hours before
Local storm report, Jul 21, 1:56 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
156 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM TSTM WND DMG THOMASBORO 40.24N 88.19W
07/21/2020 CHAMPAIGN IL EMERGENCY MNGR
NUMEROUS TREE BRANCHES DOWN, LEANING POWER POLES, POWER
OUT IN TOWN.
&&
ROBERSONLocal storm report, Jul 21, 2:31 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FUNNEL CLOUD NNW JACKSONVILLE 39.73N 90.23W
07/21/2020 MORGAN IL EMERGENCY MNGR
&&
ROBERSONLocal storm report, Jul 21, 2:51 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
251 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN ALTONA 41.12N 90.16W
07/21/2020 M1.68 INCH KNOX IL CO-OP OBSERVER
&&
ROBERSONLocal storm report, Jul 21, 3:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E0.50 INCH SANGAMON IL TRAINED SPOTTER
&&
ROBERSONLocal storm report, Jul 21, 4:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
401 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL PLEASANT PLAINS 39.87N 89.92W
07/21/2020 E1.00 INCH SANGAMON IL BROADCAST MEDIA
&&
ROBERSONLocal storm report, Jul 21, 4:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
427 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST AUBURN 39.58N 89.75W
07/21/2020 E65 MPH SANGAMON IL TRAINED SPOTTER
&&
ROBERSONThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:27 AM CDT | Special Weather Statement | ILX | DeWitt, Piatt | 48 min |
| Jul 21, 10:48 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 42 min |
| Jul 21, 11:18 AM CDT | Special Weather Statement | ILX | Champaign, Vermilion | 57 min |
| Jul 21, 11:29 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 61 min |
| Jul 21, 12:16 PM CDT | Special Weather Statement | ILX | Coles | 44 min |
| Jul 21, 12:59 PM CDT | Special Weather Statement | ILX | Edgar | 46 min |
| Jul 21, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Scott | 64 min |
| Jul 21, 3:12 PM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 48 min |
| Jul 21, 3:45 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon | 45 min |
| Jul 21, 4:03 PM CDT | Tornado Warning | ILX | Sangamon | 27 min |
| Jul 21, 4:18 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 27 min |
| Jul 21, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Macon, Moultrie, Piatt, Shelby | 46 min |
| Jul 21, 5:25 PM CDT | Tornado Warning | ILX | Champaign, Douglas, Piatt | 19 min |
| Jul 21, 5:55 PM CDT | Special Weather Statement | ILX | Champaign, Coles, Cumberland, Douglas, Edgar | 50 min |
| Jul 21, 6:37 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.